Solvability of primitive equations for the ocean with vertical mixing. (English) Zbl 1258.60038

Summary: Small-time existence of a strong solution to the free surface problem of primitive equations for the ocean with the variable turbulent viscosity terms is shown in this paper. The turbulent viscosity coefficients, which include the Richardson number depending on the unknown variables, are formulated explicitly. We consider the problem in the 3-dimensional stripe-like region, and construct the strong local-in-time solution in Sobolev-Slobodetskiĭ spaces. The details of the proofs will be provided in another full paper.


60H15 Stochastic partial differential equations (aspects of stochastic analysis)
35R60 PDEs with randomness, stochastic partial differential equations
Full Text: DOI Euclid


[1] K. Bryan, A numerical method for the study of the circulation of the world ocean, J. Comp. Phys. 4 (1969), issue 3, 347-376. · Zbl 0195.55504 · doi:10.1016/0021-9991(69)90004-7
[2] M. D. Cox, A primitive equation, three-dimensional model of the ocean , GFDL Ocean Group Technical Rep. 1, Geophysical Fluid Dynamics Laboratory/NOAA, Princeton University, Princeton, 1984.
[3] H. Honda and A. Tani, Small-time existence of a strong solution of primitive equations for the ocean, Tokyo J. Math. 35 (2012), no. 1, 97-138. · Zbl 1270.35326 · doi:10.3836/tjm/1342701347
[4] P. D. Killworth, D. Stainforth, D. J. Webb and S. M. Peterson, The development of a free-surface Bryan-Cox-Semtner ocean model, J. Phys. Oceanogr. 21 (1991), issue 9, 1333-1348.
[5] J.-L. Lions, R. Temam and S. H. Wang, On the equations of the large-scale ocean, Nonlinearity 5 (1992), no. 5, 1007-1053. · Zbl 0766.35039 · doi:10.1088/0951-7715/5/5/002
[6] R. C. Pacanowski and S. G. H. Philander, Parametrization of vertical mixing in numerical models of tropical oceans, J. Phys. Oceanogr. 11 (1981), issue 11, 1443-1451.
[7] W. M. Washington and C. L. Parkinson, An introduction to three-dimensional climate modeling , Oxford University Press, Oxford, 1986. · Zbl 0655.76003
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.